Agranulocytosis induced by antibiotics is a life-threatening, indiosyncratic drug reaction. It may be asymptomatic, but is often accompanied by fever, chill, sore throat and mouth ulcers. We present a patient with invasive otitis externa and skull base osteomyelitis who was receiving long-term piperacillin-tazobactam at home and developed agranulocytosis 22 days after the initiation. The only symptom was severe body aches, which prompted her to visit the hospital emergency room where a complete blood count (CBC) revealed agranulocytosis. Although home-based outpatient parenteral antibiotic therapy (OPAT) is increasingly utilized, close monitoring akin to hospital care is logistically unfeasible in the outpatient setting, which makes early identification of serious adverse complications such as agranulocytosis difficult.
No takes yet. Share an insight, caveat, or question.
A 2024 study studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: